Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 222, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Aug 15, 2017, 12:58 PM CDT for Custer County, Logan County, Nebraska. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 15, 2017, 12:58 PM CDT (17:58 UTC)
- Expired
- Aug 15, 2017, 1:28 PM CDT
- In force
- 30 min
- Issued by
- NWS North Platte, NE
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Custer County, NE, Logan County, NE
The radar
The North Platte radar (KLNX), 64 km from the middle of the area, began a volume at 17:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 6.0 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 418 J/kg
- Mixed-layer CIN
- -256 J/kg
- Mixed-layer LCL
- 763 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 62 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
509
WUUS53 KLBF 151758
SVRLBF
NEC041-113-151845-
/O.NEW.KLBF.SV.W.0222.170815T1758Z-170815T1845Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
1258 PM CDT TUE AUG 15 2017
The National Weather Service in North Platte has issued a
* Severe Thunderstorm Warning for...
Southeastern Logan County in west central Nebraska...
Northwestern Custer County in central Nebraska...
* Until 145 PM CDT
* At 1258 PM CDT, a severe thunderstorm was located near Arnold, or
21 miles east of Stapleton, moving northeast at 15 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Arnold, Finchville and Pleasant Hill.
This includes the following highways...
Highway 2 between mile markers 253 and 257.
Highway 92 between mile markers 244 and 261.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4138 10024 4139 10024 4139 10028 4140 10031
4173 10027 4167 9985 4133 10009
TIME...MOT...LOC 1758Z 208DEG 15KT 4146 10011
HAIL...1.50IN
WIND...60MPH
$$
JWS2 follow-up statements
908
WWUS53 KLBF 151814
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
114 PM CDT TUE AUG 15 2017
NEC113-151823-
/O.CAN.KLBF.SV.W.0222.000000T0000Z-170815T1845Z/
Logan NE-
114 PM CDT TUE AUG 15 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LOGAN COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4141 10025 4172 10024 4167 9985 4133 10009
TIME...MOT...LOC 1813Z 205DEG 20KT 4154 10005
$$
NEC041-151845-
/O.CON.KLBF.SV.W.0222.000000T0000Z-170815T1845Z/
Custer NE-
114 PM CDT TUE AUG 15 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 PM CDT
FOR NORTHWESTERN CUSTER COUNTY...
At 113 PM CDT, a severe thunderstorm was located 10 miles northeast
of Arnold, or 23 miles northwest of Broken Bow, moving northeast at
25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Arnold, Finchville and Pleasant Hill.
This includes the following highways...
Highway 2 between mile markers 253 and 257.
Highway 92 between mile markers 247 and 261.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4141 10025 4172 10024 4167 9985 4133 10009
TIME...MOT...LOC 1813Z 205DEG 20KT 4154 10005
HAIL...1.00IN
WIND...60MPH
$$
JWS812
WWUS53 KLBF 151828
SVSLBF
Severe Weather Statement
National Weather Service North Platte NE
128 PM CDT TUE AUG 15 2017
NEC041-151838-
/O.CAN.KLBF.SV.W.0222.000000T0000Z-170815T1845Z/
Custer NE-
128 PM CDT TUE AUG 15 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CUSTER COUNTY IS
CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled. However heavy rain is
still possible with this thunderstorm.
LAT...LON 4141 10025 4172 10024 4167 9985 4133 10009
TIME...MOT...LOC 1827Z 208DEG 15KT 4160 10001
$$
JWSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 12:25 PM CDT, 33 minutes earlier.
Area forecast discussion, Aug 15, 12:25 PM CDT, 33 minutes before
Area Forecast Discussion...UPDATED National Weather Service North Platte NE 1225 PM CDT Tue Aug 15 2017 .SYNOPSIS... Issued at 344 AM CDT Tue Aug 15 2017 H5 analysis from earlier this evening had a low amplitude ridge across the central CONUS. West of this feature, a closed low was located over western Alberta, with a trough extending sw of this feature into northern Nevada. Overnight, a lead disturbance continues to track across southern South Dakota and northern Nebraska and has led to showers and thunderstorms. Some of these were producing heavy rain, especially across north eastern portions of the forecast area. Current radar imagery, has a meso vort over southern Brown county with a second over eastern Todd county in South Dakota. Under mostly cloudy skies, 3 AM CDT readings were generally in the middle 60s to lower 70s. && .UPDATE... Issued at 952 AM CDT Tue Aug 15 2017 A check on the HRRR which has been performing quite well since Saturday suggests heavy rain and flooding are quite possible this afternoon through Wednesday morning. Heavy rain...1 to 2 inches fell across ncntl Neb last night. WPC suggests a good portion of the forecast area could experience some level of flooding over the next 24 hours. The Flash Flood Watch has been expanded. && .SHORT TERM...(Today and tonight) Issued at 344 AM CDT Tue Aug 15 2017 Precipitation chances over the next 24 hours is the main forecast concern. For today: With good agreement between the HRRR and WARW, precipitation is expected to move out of the forecast area by mid morning with limited clearing expected to develop by this afternoon. By this afternoon, a surface boundary will become established from north central Nebraska south into southwestern Nebraska. Along and east of this boundary, SB CAPES of 3000 to 4500 J/KG are noted at 21z this afternoon, with little or no cap present by this time. Am expecting convection to develop sometime after 4 PM CDT INVOF of the surface boundary. Wind shear along the boundary is meager at this point and on the order of 15 to 25 KTS this afternoon. With K indexes along the boundary in excess of 45 this afternoon, and high PWATS, heavy rain will be a concern this afternoon and evening. The inherited forecast has a flash flood watch for Custer county and this still looks viable, given the degree of moisture and forecast model qpf's tonight. Showers and thunderstorms will continue well after dark tonight as a decent low level jet develops from northern Kansas into central Nebraska. Will continue with thunderstorm chances overnight with the highest pops in the east. .LONG TERM...(Wednesday through Monday) Issued at 344 AM CDT Tue Aug 15 2017 After a stout H5 shortwave passes through Nebraska on Wednesday and a more subtle shortwave on Thursday, the flow aloft wobbles between zonal and northwesterly. The main surface features include a fropa early Wednesday morning, a fairly weak cool front passage on Friday, and a Black Hills low and associated trough Sunday into Monday. The best widespread precip chances over the next week appear to be Wednesday due to residual moisture in the mid levels and sufficient lift in the low levels. The shortwave late Thursday will be fairly quick moving, and soundings indicate limited moisture below 700mb. However, a 25kt LLJ will provide some convergence, and elevated CAPE will support convective activity to keep at least chc PoP mention. Soundings suggest too much dry air below 700mb on Friday to support measureable rainfall. The sfc low and trough over the weekend point toward diurnally-driven convection with abundant CAPE in the evenings and a 35+kt LLJ at night. Early indications for solar eclipse totality early Monday afternoon are dry across western Nebraska. Temperatures will be near to slightly below normal through Friday due to periodic precip chances and predominantly northwest flow in the low levels. H85 temps struggle to reach 20C during the period. Over the weekend, H85 flow turns southerly, allowing appreciable WAA. Forecast highs generally split the guidance, resulting in upper 80s to lower 90s for much of the forecast area. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1225 PM CDT Tue Aug 15 2017 Scattered thunderstorms are underway and expected to become more numerous this evening and overnight. MVFR/IFR cigs are expected to fill in along and behind a slow moving cold front which should move through Wrn and Ncntl Neb overnight. The IFR cigs should lift Thursday morning and MVFR cigs should predominate by 18z Thursday. && .LBF WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Wednesday morning for NEZ006>010-022- 026>029-038-056>059-069>071. && UPDATE...CDC SYNOPSIS...Buttler SHORT TERM...Buttler LONG TERM...Snively AVIATION...CDC
Hazardous weather outlook, Aug 15, 12:26 PM CDT, 32 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service North Platte NE 1226 PM CDT Tue Aug 15 2017 NEZ004>010-022>029-035>038-056>059-069>071-094-161730- Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden- Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson- Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier- Western Cherry- 1226 PM CDT Tue Aug 15 2017 /1126 AM MDT Tue Aug 15 2017/ This Hazardous Weather Outlook is for portions of western and north central Nebraska. .DAY ONE...THIS AFTERNOON AND TONIGHT. Severe storms are underway this afternoon and expected to continue this evening across a large portion of western and north central Nebraska. The area of concern is generally along and south of a line from Alliance to Valentine to Spencer. The hazards are large hail and damaging winds. An isolated tornado may form and this would be most likely to occur along and east of highway 83. The threat of flash flooding will accompany the severe weather. Areas which received heavy rainfall over the past week are at greatest risk for flash flooding. See the Flash Flood Watch product for details. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. Thunderstorms are possible Wednesday, and Thursday night, as well as Sunday night across the outlook area. At this time, the threat for severe storms is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and tonight. && Get your weather, hydrological, and climate information at http://www.weather.gov/northplatte
In the hours before
Local storm report, Aug 15, 12:13 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1213 PM CDT TUE AUG 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1155 AM HAIL 12 SSW AMELIA 42.07N 99.05W
08/15/2017 E1.50 INCH GARFIELD NE PUBLIC
&&
JGOMEZLocal storm report, Aug 15, 12:15 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1215 PM CDT TUE AUG 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1205 PM HAIL 3 W NORTH PLATTE 41.13N 100.83W
08/15/2017 M1.00 INCH LINCOLN NE TRAINED SPOTTER
NEAR BAILEY YARDS DIESEL SHOP
&&
TKECKLocal storm report, Aug 15, 12:16 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1216 PM CDT TUE AUG 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1205 PM TSTM WND GST 3 W NORTH PLATTE 41.13N 100.83W
08/15/2017 E60 MPH LINCOLN NE TRAINED SPOTTER
NEAR BAILEY YARDS DIESEL SHOP
&&
TKECKLocal storm report, Aug 15, 12:19 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1219 PM CDT TUE AUG 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1216 PM HAIL 2 W NORTH PLATTE 41.13N 100.81W
08/15/2017 M1.00 INCH LINCOLN NE NWS EMPLOYEE
&&
TKECKLocal storm report, Aug 15, 12:43 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
1243 PM CDT TUE AUG 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1241 PM HEAVY RAIN 2 W AMELIA 42.23N 99.00W
08/15/2017 E1.00 INCH HOLT NE CO-OP OBSERVER
1.00 INCH OF RAIN IN 20 MINUTES AND IT IS STILL RAINING.
&&
JGOMEZSpecial weather statement, Aug 15, 12:49 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service North Platte NE
1249 PM CDT TUE AUG 15 2017
NEZ037-038-151830-
Custer NE-Logan NE-
1249 PM CDT TUE AUG 15 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LOGAN AND
NORTHWESTERN CUSTER COUNTIES UNTIL 130 PM CDT...
At 1249 PM CDT, Doppler radar was tracking a strong thunderstorm near
Arnold, or 22 miles east of Stapleton, moving northeast at 20 mph.
Dime size hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Arnold, Logan, Finchville, Pleasant Hill and Milldale.
This includes Highway 92 between mile markers 242 and 264.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4136 10022 4140 10023 4140 10034 4166 10024
4161 9987 4130 10004
TIME...MOT...LOC 1749Z 219DEG 18KT 4143 10009
JWSThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 9:17 PM CDT | Special Weather Statement | LBF | Sheridan | 28 min |
| Aug 14, 9:26 PM CDT | Special Weather Statement | LBF | Sheridan | 49 min |
| Aug 14, 9:31 PM CDT | Severe Thunderstorm Warning | LBF | Cherry, Sheridan | 44 min |
| Aug 14, 10:09 PM CDT | Special Weather Statement | LBF | Grant | 66 min |
| Aug 14, 10:37 PM CDT | Special Weather Statement | LBF | Cherry, Grant | 38 min |
| Aug 14, 11:12 PM CDT | Special Weather Statement | LBF | Cherry, Hooker | 48 min |
| Aug 14, 11:58 PM CDT | Special Weather Statement | LBF | Cherry, Hooker | 47 min |
| Aug 15, 12:27 AM CDT | Special Weather Statement | LBF | Sheridan | 48 min |
| Aug 15, 3:53 AM CDT | Areal Flood Advisory | LBF | Holt | 3 hr |
| Aug 15, 8:30 AM CDT | Special Weather Statement | LBF | Garfield, Wheeler | 60 min |
| Aug 15, 11:12 AM CDT | Special Weather Statement | LBF | Garfield | 63 min |
| Aug 15, 11:49 AM CDT | Severe Thunderstorm Warning | LBF | Garfield, Holt | 41 min |
| Aug 15, 11:57 AM CDT | Special Weather Statement | LBF | Custer | 48 min |
| Aug 15, 11:59 AM CDT | Special Weather Statement | LBF | Lincoln | 46 min |
| Aug 15, 12:06 PM CDT | Severe Thunderstorm Warning | LBF | Lincoln | 39 min |
| Aug 15, 12:28 PM CDT | Severe Thunderstorm Warning | LBF | Custer, Loup | 47 min |
| Aug 15, 12:30 PM CDT | Severe Thunderstorm Warning | LBF | Holt | 45 min |
| Aug 15, 12:36 PM CDT | Flash Flood Warning | LBF | Custer | 6 hr |
| Aug 15, 12:39 PM CDT | Flash Flood Warning | LBF | Garfield, Holt | 6 hr |
| Aug 15, 12:49 PM CDT | Special Weather Statement | LBF | Logan | 41 min |
| Aug 15, 2:08 PM CDT | Special Weather Statement | LBF | Garfield | 52 min |
| Aug 15, 3:40 PM CDT | Special Weather Statement | LBF | Sherman | 50 min |
| Aug 15, 4:15 PM CDT | Special Weather Statement | LBF | Loup, Rock | 60 min |
| Aug 15, 5:08 PM CDT | Special Weather Statement | LBF | Garfield, Holt | 97 min |
| Aug 15, 5:31 PM CDT | Severe Thunderstorm Warning | LBF | Custer, Garfield, Loup | 44 min |
| Aug 15, 5:43 PM CDT | Special Weather Statement | LBF | Custer | 47 min |
| Aug 15, 5:55 PM CDT | Flash Flood Warning | LBF | Custer, Garfield, Loup | 6 hr |
| Aug 15, 6:13 PM CDT | Severe Thunderstorm Warning | LBF | Custer | 47 min |
| Aug 15, 6:17 PM CDT | Special Weather Statement | LBF | Holt | 43 min |
| Aug 15, 6:32 PM CDT | Flash Flood Warning | LBF | Logan | 3 hr |
| Aug 15, 6:45 PM CDT | Special Weather Statement | LBF | Logan | 45 min |
| Aug 15, 6:47 PM CDT | Special Weather Statement | LBF | Wheeler | 58 min |
| Aug 15, 6:51 PM CDT | Special Weather Statement | LBF | Arthur, Keith | 54 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.